Alert archive / Vermont / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 66, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jul 28, 2018, 6:24 PM EDT for Windham County, Vermont. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2018, 6:24 PM EDT (22:24 UTC)
- Expired
- Jul 28, 2018, 7:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Windham County, VT
The radar
The Albany radar (KENX), 132 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 109 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 800 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
703
WUUS51 KALY 282224
SVRALY
VTC025-282300-
/O.NEW.KALY.SV.W.0066.180728T2224Z-180728T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
624 PM EDT SAT JUL 28 2018
The National Weather Service in Albany has issued a
* Severe Thunderstorm Warning for...
Southeastern Windham County in southern Vermont...
* Until 700 PM EDT.
* At 623 PM EDT, a severe thunderstorm was located over Brattleboro,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Hinsdale around 635 PM EDT.
Putney around 645 PM EDT.
Westminster and Westmoreland around 700 PM EDT.
Other locations impacted by this severe thunderstorm include North
Vernon, South Newfane, East Dummerston, East Putney, Marlboro, West
Dummerston, Fairview Village, Williamsville, East Putney Station and
Dummerston Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany
&&
LAT...LON 4305 7247 4300 7244 4300 7246 4297 7247
4296 7252 4295 7253 4292 7252 4290 7253
4288 7255 4281 7254 4278 7251 4277 7252
4277 7249 4273 7246 4273 7269 4292 7275
4310 7244 4308 7244
TIME...MOT...LOC 2223Z 237DEG 20KT 4287 7262
HAIL...0.88IN
WIND...60MPH
$$
TAW1 follow-up statement
761
WWUS51 KALY 282252
SVSALY
Severe Weather Statement
National Weather Service Albany NY
652 PM EDT SAT JUL 28 2018
VTC025-282302-
/O.EXP.KALY.SV.W.0066.000000T0000Z-180728T2300Z/
Windham VT-
652 PM EDT SAT JUL 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WINDHAM COUNTY
WILL EXPIRE AT 700 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4305 7247 4300 7244 4300 7246 4297 7247
4296 7252 4295 7253 4292 7252 4290 7253
4288 7255 4281 7254 4278 7251 4277 7252
4277 7249 4273 7246 4273 7269 4292 7275
4310 7244 4308 7244
TIME...MOT...LOC 2252Z 237DEG 20KT 4295 7245
$$
TAWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 4:12 PM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 28, 4:12 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Albany NY 412 PM EDT Sat Jul 28 2018 .SYNOPSIS... A cold front and an upper level disturbance will move across the region late this afternoon and through early this evening with isolated to scattered showers and thunderstorms. High pressure will build in from the Ohio Valley overnight into tomorrow with fair and dry weather to close the weekend. The surface high will move over the region on Monday with seasonable temperatures, but then an unsettled pattern with scattered showers and thunderstorms is expected to return on Tuesday and last most of the work week. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... As of 412 PM EDT...A sfc trough continues to move across eastern NY and western New England this afternoon. The upper level trough axis continues to lag upstream over the the central and eastern Great Lakes Region and southeast Canada. Isolated showers and thunderstorms have formed across eastern NY and western New England. A few warnings have been issued for a cell near southeast VT and the mid Hudson Valley. Elevated 50 dBZ reflectivity cores have reached 25-30 kft AGL which are close to the -30C height, and we expected some marginal severe hail or a wet microburst from a few cells. The atmosphere is moderately unstable with MLCAPEs generally 500-1500 J/kg based on the 1900 UTC RAP SPC Mesoanalyis. The 0-6 km effective bulk shear is 35-40 kts. Sfc dewpts continue in the 60s to around 70F in the humid air mass. PWATS are 1-1.5". The mid level lapse rates continue to be on the weaker side of generally 6C/km or less. The threat looks to be isolated and lesser in coverage compared to yesterday. SPC continues Marginal Risk of severe thunderstorms for entire CWA and the latest SWOMCD continues the isolated threat, but a watch is unlikely. The DCAPE was about 1000 J/kg on the 12Z KALB sounding, so we will have to monitor for a rogue wet microburst or two. The limited instability could keep the updrafts from any discrete cells from being tall enough for a widespread severe threat. Any threat should diminish between 6-8 pm. The 3-km NAM and HRRR are similar with this trend. We tapered to a slight or low chance of showers shortly before midnight and then went dry thereafter except for a few lake enhanced showers that may graze the western Adirondacks. Low to mid level cold advection occurs in the wake of the sfc trough/cold front with H850 temps falling to +9C to +11C from the Capital Region north and west, and +11C to +14C south and east. Lows will be in the mid to upper 50s over the higher terrain, and upper 50s to lower 60s in the valleys. Some patchy fog is likely to form especially along and near the valleys areas, and where some the rains occurred this afternoon. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/... Tomorrow...Fair and dry weather returns with high pressure building in from the Ohio Valley into the Northeast. Morning patchy fog and stratus will burn off with partly to mostly sunny conditions. Humidity levels will lower and dewpts will fall into the 50s to around 60F. Temps will be seasonable with highs in the mid 70s to lower 80s with some upper 60s to lower 70s over the higher terrain. Sunday night...The sfc high will build in over NY and New England with fair and dry weather continuing with lows in the 50s. Some patchy radiational shallow mist/fog will form near the major river valleys. Mon-Mon night...Most of the day should stay dry with the sfc high overhead initially then drifting offshore. Heights begin to fall upstream ahead of an upper level trough over the Plains and MS River Valley. A few warm advection showers may reach locations west of the Hudson River Valley late in the day, but the low and mid levels remain very dry on most of the guidance. Highs will be a few degrees warmer than Sunday with lower to mid 80s in the valleys areas, and 70s over the higher terrain. Southwest flow sets up aloft over upstate NY Monday night with a warm front trying to push through. The better synoptic lift is west of the forecast area, but there is chance of some warm advection showers towards or after midnight. A little bit of elevated instability may poke into the Catskills or locations west Albany for a slight chance of thunderstorms. Humidity levels will be creeping up with lows in the upper 50s to mid 60s. && .LONG TERM /TUESDAY THROUGH SATURDAY/... This will be a typical pattern of mid-summer doldrums, with mild temperatures, high humidities, and probable afternoon showers and thunderstorms each day. Any frontal passages will be weak, with the only hope for a break coming in the form of a Bermuda high pressure system late next weekend. High temperatures each day will range from the mid 70s to upper 80s, with lows in the 60s to lower 70s. Normal highs in Albany are in the lower 80s, with the normal lows in the lower 60s. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... Isolated/Scattered convection developing this afternoon, mainly of the SHRA kind. It's been a struggle to get any TSRA going. While it is possible that any one (or two) terminals could see a TSRA this afternoon, specifying when and where are not possible. So have opted for a Tempo SHRA group with MVFR visibility at all TAF sites this afternoon. Chances of IFR BF/FG tonight depend on several factors. General trend will be for drier air to filter into the area through tonight leaning against BR/FG. On the other hand, skies will be clear, winds light and expecting at least some SHRAs at most sites. So, adding these up, have included a period of IFR BR at all terminals for tonight. Conditions will return to VFR by 12Z Sunday. Outlook... Sunday Night: No Operational Impact. NO SIG WX. Monday: NO SIG WX. Monday Night: Moderate Operational Impact. Chance of SHRA. Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA. Tuesday Night: Moderate Operational Impact. Chance of SHRA. Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA. Wednesday Night: Moderate Operational Impact. Chance of SHRA. Thursday: Moderate Operational Impact. Chance of SHRA...TSRA. && .FIRE WEATHER... High pressure will build into the region tonight with the isolated to scattered showers and thunderstorms ending. The surface high will be over the region into Monday. Minimal to no fire weather concerns are expected given recent wet pattern over the past several days. The RH values will increase to 90 to 100 percent Sunday morning, and lower to 40 to 60 percent tomorrow. An excellent recovery close to 100 percent is expected Monday morning. The winds will shift to the west to northwest tonight at 5 to 10 mph tonight, and continue at 5 to 15 mph tomorrow before becoming light to calm Sunday night. && .HYDROLOGY... Additional isolated to scattered showers and thunderstorms are expected into early this evening. The lack of coverage of storms will limit the flooding threat, although ponding in urban and poor drainage areas are possible through this evening. Mainly dry weather returns for Sunday and Monday before another wet pattern sets up for Tuesday into Friday. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Wasula NEAR TERM...Wasula SHORT TERM...Wasula LONG TERM...ELH AVIATION...OKeefe FIRE WEATHER...Wasula HYDROLOGY...BGM/Thompson/Wasula
Hazardous weather outlook, Jul 28, 4:17 PM EDT, 2 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 417 PM EDT Sat Jul 28 2018 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-291100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 417 PM EDT Sat Jul 28 2018 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Tonight. There is a marginal risk for isolated severe thunderstorms into early this evening. Isolated to scattered thunderstorms are possible into early this evening. The main hazard with these storms could produce damaging wind gusts, large hail to size of quarters along with occasional cloud to ground lightning strikes. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance of thunderstorms Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotters should send any severe weather reports to the National Weather Service.
In the hours before
Local storm report, Jul 28, 5:07 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
507 PM EDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM TSTM WND DMG 3 N BETHLEHEM VILLAGE 41.68N 73.20W
07/28/2018 LITCHFIELD CT AMATEUR RADIO
TREE DOWN ON ROAD
&&
EVENT NUMBER ALY1800368
OKEEFESpecial weather statement, Jul 28, 5:08 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Albany NY
508 PM EDT SAT JUL 28 2018
VTZ014-015-282145-
Eastern Windham-Western Windham-
508 PM EDT SAT JUL 28 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WINDHAM COUNTY...
At 507 PM EDT, a strong thunderstorm was located near West Wardsboro,
or near Townshend, moving northeast at 30 mph.
Winds of around 40 mph are possible with this storm.
This storm will be near...
Townshend and Newfane around 515 PM EDT.
Saxtons River and Westminster around 535 PM EDT.
Bellows Falls around 540 PM EDT.
Other locations impacted by this storm include Wardsboro Center,
South Newfane, Goose City, East Putney, Brockways Mills, Grafton,
South Windham, Williamsville, East Dover and East Jamaica.
Torrential rainfall is also occurring with this storm, and may cause
localized street flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4311 7244 4308 7244 4305 7247 4304 7246
4302 7246 4300 7244 4291 7281 4308 7291
4324 7254 4323 7243 4320 7244 4319 7245
4318 7244 4317 7245 4315 7246 4312 7243
TIME...MOT...LOC 2107Z 245DEG 27KT 4303 7276
TAWSpecial weather statement, Jul 28, 5:13 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Albany NY
513 PM EDT SAT JUL 28 2018
CTZ013-NYZ066-282145-
Southern Litchfield-Eastern Dutchess-
513 PM EDT SAT JUL 28 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LITCHFIELD
COUNTY...
At 513 PM EDT, a strong thunderstorm was located near New Fairfield,
or near Pawling, moving northeast at 30 mph.
Winds in excess of 40 mph are possible with this storm.
This storm will be near...
Brookfield around 525 PM EDT.
New Milford around 535 PM EDT.
Woodbury Center and New Preston around 545 PM EDT.
Other locations impacted by this storm include Northville, Candlewood
Springs, Grappaville, Hotchkissville, River Road Reserve, Candlewood
Trails, Hickory Haven, Pomeraug, Washington and Marble Dale.
Torrential rainfall is also occurring with this storm, and may cause
localized street flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4149 7337 4151 7339 4149 7344 4152 7344
4157 7347 4158 7352 4153 7353 4152 7367
4173 7323 4156 7312 4156 7316 4151 7316
4151 7332 4149 7333 4147 7331 4147 7332
TIME...MOT...LOC 2113Z 245DEG 27KT 4151 7355
TAWLocal storm report, Jul 28, 5:21 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
521 PM EDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG 1 NNE TERRYVILLE 41.70N 73.00W
07/28/2018 LITCHFIELD CT AMATEUR RADIO
TREE DOWN
&&
EVENT NUMBER ALY1800369
OKEEFELocal storm report, Jul 28, 5:35 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
535 PM EDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 1 WNW HOPEWELL JUNCTION 41.59N 73.81W
07/28/2018 E0.88 INCH DUTCHESS NY TRAINED SPOTTER
&&
EVENT NUMBER ALY1800370
TAWSpecial weather statement, Jul 28, 6:04 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Albany NY
604 PM EDT SAT JUL 28 2018
MAZ001-VTZ013>015-282230-
Northern Berkshire-Eastern Windham-Western Windham-Bennington-
604 PM EDT SAT JUL 28 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
BERKSHIRE...SOUTHEASTERN BENNINGTON AND WINDHAM COUNTIES...
At 603 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Charlestown to Wilmington to near
Williamstown. Movement was east at 30 mph.
Winds around 45 mph are possible with these storms.
These storms will be near...
Saxtons River around 610 PM EDT.
Florida around 625 PM EDT.
Brattleboro, Vernon and Guilford Center around 630 PM EDT.
Other locations impacted by these storms include Wardsboro Center,
Hairpin Turn, Goose City, East Putney, Brockways Mills, Soldiers
Memorial Field, Readsboro Falls, Grafton, South Windham and
Williamsville.
Torrential rainfall is also occurring with these storms, and may
cause localized street flooding. Do not drive your vehicle through
flooded roadways.
LAT...LON 4308 7244 4305 7247 4300 7244 4295 7253
4288 7255 4277 7252 4277 7249 4273 7246
4274 7302 4270 7302 4270 7296 4267 7300
4266 7296 4261 7296 4261 7319 4323 7272
4323 7243 4315 7246
TIME...MOT...LOC 2203Z 287DEG 26KT 4322 7253 4285 7288 4266 7323
TAWThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 2:21 PM EDT | Special Weather Statement | ALY | Windham | 24 min |
| Jul 28, 3:09 PM EDT | Severe Thunderstorm Warning | ALY | Windham | 21 min |
| Jul 28, 4:31 PM EDT | Special Weather Statement | ALY | Bennington | 44 min |
| Jul 28, 4:33 PM EDT | Special Weather Statement | ALY | Windham | 42 min |
| Jul 28, 5:08 PM EDT | Special Weather Statement | ALY | Windham | 37 min |
| Jul 28, 6:04 PM EDT | Special Weather Statement | ALY | Windham | 26 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.